Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 110, NWS Tucson, AZ

August 20, 2022Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 20, 2022, 8:18 AM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2022, 8:18 AM MST (15:18 UTC)
Expired
Aug 20, 2022, 11:15 AM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 3.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 639 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
639 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WGUS55 KTWC 201518
FFWTWC
AZC019-021-201815-
/O.NEW.KTWC.FF.W.0110.220820T1518Z-220820T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
818 AM MST Sat Aug 20 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southern Pinal County in southeastern Arizona...

* Until 1115 AM MST.

* At 818 AM MST, gauge reports indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 2 inches of 
  rain have fallen and Flash Flooding is ongoing or expected to 
  begin shortly. CDO wash continues to rise at Rancho Solano. Based 
  on this timing, it would reach Golder Ranch Rd between 9-9:30am 
  and 9:30-10am at Catalina State Park road crossing. Elevated flows 
  may reach Overton Rd as early as 11am.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Gauges reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways and streets.

* Some locations that will experience flash flooding include...
  Catalina, Oro Valley, Saddlebrooke, Catalina State Park and 
  Biosphere 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3259 11085 3256 11079 3241 11090 3242 11094
      3245 11094

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

RAH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 2:28 AM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 20, 2:28 AM MST, 5 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
228 AM MST Sat Aug 20 2022

.SYNOPSIS...Shower and thunderstorm chances will continue into
next week with a continued uptick in activity today. The main
threats will be strong gusty winds and heavy rainfall especially
today. Otherwise, temperatures will be 5-10 degrees below normal
into early next week.

&&

.DISCUSSION...Current radar shows scattered showers across
southeast Arizona. Area gauges at washes and rivers have started
to come down from their peaks caused by earlier rainfall. Water
vapor shows a few upper level lows in the region. One is over the
central Sonora Coast, another is over east central Arizona, and
the third is moving into southern Utah. Models slowly drift the
low over Sonora northward, with the low in Arizona moving off
into New Mexico. Mesoanalysis shows fairly strong upper level
divergence over most of southern Arizona, which will aid in
increasing shower activity early this morning. PWAT values are
near record levels with the KTWC 20/00Z sounding recording 1.98".
This anomalous moisture combined with the upper level forcing from
the low will lead to a continued threat of widespread heavy
rainfall and flash flooding today. Runoff from storms will also
likely lead to a flood threat for area rivers and larger washes.

By Sunday the low over Sonora weakens considerably as high
pressure begins to build back into the Southwest. This high pushes
the low over Utah into Colorado and briefly puts Arizona in
northwesterly mid-level flow. Moisture does decrease a little but
will still be above normal. Expect scattered convection with a
more localized flash flooding threat. Soil moisture will be very
high, so it won't take much rain to cause runoff.

Early next week the high slowly migrates back into the Great
Basin. Thunderstorm activity looks to decrease some as the area
loses some of its moisture. But there will still be enough around
for daily afternoon/evening isolated to scattered showers and
thunderstorms.

Temperatures will be well below normal today and continue to be
below normal through Monday. Tuesday onward temperatures will be
normal to just below normal.

&&

.AVIATION...Valid through 21/12Z.
Slow moving low pressure system over the area will continue to bring
scattered to broken cloud clds, with CIGs down to 3k-6k ft possible
at KOLS for a few hours early in the period. ISOLD/SCT SHRA will
continue through the period with a few embedded TSRA possible in the
area from 20/18Z-20/23Z. Stronger showers and storms could reduce
visibilities in heavy downpours, briefly lower CIGS to 3k-6k ft AGL,
and/or produce gusts of 40+ kts even if only in the vicinity of the
terminal. Otherwise, winds following diurnal trends at speeds of
10kts or less can be expected. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Monsoonal thunderstorm activity will remain elevated
through the weekend with rounds of showers and thunderstorms
expected each day. Primary threats include strong winds, lightning,
and flash flooding. Outside of thunderstorm activity, wind trends
will remain light and follow typical diurnal trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:43 PM MSTAreal Flood AdvisoryTWCPima99 min
Aug 19, 5:46 PM MSTAreal Flood AdvisoryTWCPima4 hr
Aug 19, 6:58 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz5 hr
Aug 19, 8:12 PM MSTAreal Flood AdvisoryTWCPima59 hr
Aug 19, 9:35 PM MSTFlash Flood WarningTWCSanta Cruz110 min
Aug 19, 11:01 PM MSTSpecial Weather StatementTWC59 min
Aug 20, 2:35 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 20, 4:51 AM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 20, 5:27 AM MSTFlash Flood Warning Considerable damage threatTWCPinal3 hr
Aug 20, 6:41 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 20, 7:41 AM MSTFlash Flood Warning Considerable damage threatTWCPima11 hr
Aug 20, 7:53 AM MSTAreal Flood AdvisoryTWCPinal4 hr
Aug 20, 8:33 AM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 20, 8:45 AM MSTFlash Flood Warning Considerable damage threatTWCPima8 hr
Aug 20, 8:49 AM MSTAreal Flood AdvisoryTWCGraham, Pinal3 hr
Aug 20, 8:53 AM MSTAreal Flood AdvisoryTWCCochise, Graham4 hr
Aug 20, 11:17 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 20, 1:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima58 min
Aug 20, 1:43 PM MSTFlash Flood Warning Considerable damage threatTWCPima50 min
Aug 20, 1:47 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 20, 3:17 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 20, 3:45 PM MSTSpecial Weather StatementTWC45 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.